Last week I talked to a young person, a patient at an opioid treatment program, who saved someone with her Project Lazarus naloxone kit. As you know if you read this blog regularly, Project Lazarus is a non-profit organization that started in Wilkes County, North Carolina, dedicated to reducing drug overdose deaths. As part of the project, Project Lazarus pays for naloxone kits for patients entering medication-assisted opioid addiction treatment. The patients are given a prescription for a kit that will be filled for free at a local pharmacy.
These kits are ingenious, because the naloxone is already packaged in a syringe with a spray attachment. There’s no needle. The person administering the drug pushes the plunger of the syringe to spray the medication into a nostril. Naloxone is absorbed through the skin of the nostril and into the bloodstream, reversing the effect of all opioids. In this way, naloxone immediately brings the person out of opioid-induced sedation or coma.
I talked to this person who used her kit, to get the full description of events. I’ve changed some details to prevent anyone from recognizing her.
Cindy said she was driving across town when she had the sudden urge to visit a relative, whom we will call Bob. Bob was on parole, and Cindy wanted to stop by and say hello. Bob isn’t an addict, but has occasionally experimented with illicit drugs, including opioids. When Bob opened the door for Cindy, his first words were, “I think I’ve just taken an overdose.” An acquaintance sold Bob some prescription opioid pills, and moments before Cindy stopped by he took all of them. Right away, he began to fear he’d taken too much.
Cindy wanted to take Bob to the hospital but he refused, fearing his parole officer would find out he’d used illegal drugs. Cindy agreed to stay with Bob, and warned him that if he passed out, she would call EMS, but Bob begged her not to do this.
At first they talked and watched TV, but within an hour Bob got sleepy and his head nodded. Initially Cindy could still wake him by shouting, but she was alarmed to see his breathing slow. She said his lips began to turn blue, and he was taking huge noisy breaths only a few times per minutes. She lived nearby, so she sent her boyfriend to get her naloxone kit. She pushed the plunger and sprayed the naloxone into Bob’s nostril. She said it took less than a minute for him to wake with a start. He even jumped out of his chair. He was standing up and breathing heavily. It was a few minutes before he felt like himself again. Cindy started to call 911 but Bob again pleaded with her not to do so because of his fears about what would happen with his parole situation.
Cindy was (correctly) worried the naloxone wasn’t going to last, so she sat with Bob through the whole night. Several hours after the first naloxone dose, she gave him a second dose, since he was again breathing slowly and heavily. It worked as well as the first. Thankfully, he was OK after that.
The next morning, Bob was grateful to Cindy for saving his life. He knew he had nearly died, and told Cindy he was never going to use drugs again. The event happened a week or so ago, and Cindy says as far as she know, Bob hasn’t used any drugs since.
Cindy saved Bob’s life because she had the Project Lazarus kit. I asked her what she would have done without it, and she said she would have called 911 even over Bob’s objections – she wasn’t going to watch him die.
This whole episode illustrates some of the problems that can contribute to overdoses. First, it isn’t only addicts who die from overdoses. Bob is a young adult who by Cindy’s report has only experimented with drugs. The trouble is that with opioids, your first experimentation can be the last thing you ever do. If Bob isn’t an addict, he may be able to stop using after this near disaster.
Second, it shows the new Good Samaritan law doesn’t go far enough. Bob was fearful about legal consequences of getting much-needed medical help. If Cindy hadn’t dropped by, this young man probably would have died. He had a brief period of time between realizing he may have taken an overdose and becoming so sedated he was unable to call for help, but he didn’t call, because he feared legal consequences. I think the Good Samaritan law should be broadened to include seeking help for oneself as well as for other people.
Third, would it have been better for Cindy to forget her kit and call the ambulance for Bob? Maybe, though not from Bob’s point of view. Stories like these travel fast along the drug addiction grapevine, so I’m hoping more people will get interested in having a kit that can reverse an overdose, if for no other reason than getting help without involving authorities.
I advocate making these kits available for anyone who wants one, if that’s financially possible. Over the period of a little more than a year, I’ve heard of two lives saved from opioid overdoses because other people used their naloxone kits. In both situations, the person saved was not the addict for whom the kit was prescribed, but a relative of that addict. This underlines the importance of getting these kits in the hands of friends and family members of all opioid users, even if the users are not addicts. Since the recent passage of the Good Samaritan law, it’s legal for physicians to prescribe naloxone for family member and friends of opioid addicts.
In the news last week we learned Project Lazarus of Wilkes County will get an infusion of $2.6 million over the next two years from both a private charity and government funds. The naloxone kits are only one part of the total program, and I hope to see funds for the kits expand so that any doctor can write a naloxone prescription for any opioid addict, friend or family of an addict that can be filled for free.